Alert archive / Guam / Beach Hazards Statements in 2020

Beach Hazards Statement 1, NWS Guam

December 25, 2020

NWS Guam issued this beach hazards statement at Dec 25, 2020, 5:25 PM CST. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2020, 5:25 PM CST (23:25 UTC)
Expired
Dec 27, 2020, 8:00 PM CST
In force
51 hr
Issued by
NWS Guam

The text

As transmitted.

836 
WHMY40 PGUM 252325
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
925 AM ChST Sat Dec 26 2020

GUZ001>004-260900-
/O.NEW.PGUM.BH.S.0001.201225T2325Z-201228T0200Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-201229T0600Z/
Guam-Rota-Tinian-Saipan-
925 AM ChST Sat Dec 26 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY MORNING...
...HIGH RISK OF RIP CURRENTS THROUGH TUESDAY AFTERNOON...

* WHAT...Dangerous rip currents and Portuguese Man-o-war.

* WHERE...East facing reefs of the Marianas for the rip currents.
  North, northeast, and east facing beaches for the Man-o-Wars.

* WHEN...For the High Rip Current Risk, through Tuesday afternoon. 
  For the Beach Hazards Statement, through Monday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away from
  shore into deeper water. Contact with Portuguese Man-o-War, alive
  or dead can cause extreme pain and can be fatal in some cases.

* ADDITIONAL DETAILS...NWS Guam has received reports of Portuguese
  Man-o-Wars washing up on east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water, especially along east-facing beaches. If
Man-o-Wars are not found along the beach they could still be out in
the waters. Avoid making contact with Man-o-Wars that have washed up
on beaches. If stung, wash the area thoroughly with salt water and
try to remove any spines still lodged in the skin. 

&&

$$

Aydlett
6 follow-up statements
078 
WHMY40 PGUM 260631
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
431 PM ChST Sat Dec 26 2020

GUZ001>004-262015-
/O.CON.PGUM.BH.S.0001.000000T0000Z-201228T0200Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-201229T0600Z/
Guam-Rota-Tinian-Saipan-
431 PM ChST Sat Dec 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

* WHAT...Dangerous rip currents and Portuguese Men-o-war.

* WHERE...East facing reefs of the Marianas for the rip currents.
  North trhough east facing beaches for Men-o-War.

* WHEN...High Rip Current Risk through Tuesday afternoon. 
  Beach Hazards Statement through Monday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away from
  shore into deeper water. Contact with Portuguese Men-o-War, alive
  or dead, can cause extreme pain and may be fatal in some cases.

* ADDITIONAL DETAILS...NWS Guam has received reports of Portuguese
  Men-o-War washing up on east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water, especially along east-facing beaches. If
Men-o-War are not found along the beach they could still be out in
the water. Avoid making contact with Men-o-War that have washed up
on beaches. If stung, wash the area thoroughly with salt water and
try to remove any spines still lodged in the skin.

&&

$$

Middlebrooke
071 
WHMY40 PGUM 260700 CCA
CFWGUM

Coastal Hazard Message...CORRECTED
National Weather Service Tiyan GU
500 PM ChST Sat Dec 26 2020

GUZ001>004-262015-
/O.COR.PGUM.BH.S.0001.000000T0000Z-201228T0200Z/
/O.COR.PGUM.RP.S.0025.000000T0000Z-201229T0600Z/
Guam-Rota-Tinian-Saipan-
500 PM ChST Sat Dec 26 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

* WHAT...Dangerous rip currents and Portuguese Men-o-war.

* WHERE...East facing reefs of the Marianas for the rip currents.
  North through east facing beaches for Men-o-War.

* WHEN...High Rip Current Risk through Tuesday afternoon. 
  Beach Hazards Statement through Monday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away from
  shore into deeper water. Contact with Portuguese Men-o-War, alive
  or dead, can cause extreme pain and may be fatal in some cases.

* ADDITIONAL DETAILS...NWS Guam has received reports of Portuguese
  Men-o-War washing up on east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water, especially along east-facing beaches. If
Men-o-War are not found along the beach they could still be out in
the water. Avoid making contact with Men-o-War that have washed up
on beaches. If stung, wash the area thoroughly with salt water and
try to remove any spines still lodged in the skin.

&&

$$

Middlebrooke
901 
WHMY40 PGUM 261903
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
503 AM ChST Sun Dec 27 2020

GUZ001>004-270900-
/O.CON.PGUM.BH.S.0001.000000T0000Z-201228T0200Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-201229T0600Z/
Guam-Rota-Tinian-Saipan-
503 AM ChST Sun Dec 27 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY 
MORNING...
...HIGH RISK OF RIP CURRENTS THROUGH TUESDAY AFTERNOON...

* WHAT...Dangerous rip currents and Portuguese Men-o-war.

* WHERE...East facing reefs of the Marianas for the rip currents.
  North through east facing beaches for Men-o-War.

* WHEN...High Rip Current Risk through Tuesday afternoon. 
  Beach Hazards Statement through Monday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away from
  shore into deeper water. Contact with Portuguese Men-o-War, alive
  or dead, can cause extreme pain and may be fatal in some cases.

* ADDITIONAL DETAILS...NWS Guam has received reports of Portuguese
  Men-o-War washing up on east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water, especially along east-facing beaches. If
Men-o-War are not found along the beach, they could still be out in
the water. Avoid making contact with Men-o-War that have washed up
on beaches. If stung, wash the area thoroughly with salt water and
try to remove any spines still lodged in the skin.

&&

$$

Aydlett
256 
WHMY40 PGUM 270717
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
517 PM ChST Sun Dec 27 2020

GUZ001>004-272100-
/O.CON.PGUM.BH.S.0001.000000T0000Z-201228T0200Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-201229T0600Z/
Guam-Rota-Tinian-Saipan-
517 PM ChST Sun Dec 27 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

* WHAT...Dangerous rip currents and Portuguese Men-O-War.

* WHERE...East facing reefs of the Marianas for the rip currents.
  North through east facing beaches for Men-o-War.

* WHEN...High Rip Current Risk through Tuesday afternoon. 
  Beach Hazards Statement through Monday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away from
  shore into deeper water. Contact with Portuguese Men-O-War, alive
  or dead, can cause extreme pain and may be fatal in some cases.

* ADDITIONAL DETAILS...NWS Guam has received reports of Portuguese
  Men-O-War washing up on east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Stay out of the water, especially along east-facing beaches. If
Men-O-War are not found along the beach, they could still be out in
the water. Avoid making contact with Men-O-War that have washed up
on beaches. If stung, wash the area thoroughly with salt water and
try to remove any spines still lodged in the skin.

&&

$$

Ziobro
450 
WHMY40 PGUM 271912
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
512 AM ChST Mon Dec 28 2020

GUZ001>004-280900-
/O.CON.PGUM.BH.S.0001.000000T0000Z-201228T0200Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-201229T0600Z/
Guam-Rota-Tinian-Saipan-
512 AM ChST Mon Dec 28 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON TODAY...
...HIGH RISK OF RIP CURRENTS THROUGH TUESDAY AFTERNOON...

* WHAT...Dangerous rip currents and Portuguese men-o-war.

* WHERE...East facing reefs of the Marianas for the rip currents.
  North through east facing beaches for men-o-war.

* WHEN...High Rip Current Risk through Tuesday afternoon. Beach
  Hazards Statement through this morning.

* IMPACTS...Rip currents can sweep even the best swimmers away from
  shore into deeper water. Contact with Portuguese men-o-war, alive
  or dead, can cause extreme pain and may be fatal in some cases.

* ADDITIONAL DETAILS...NWS Guam has received reports of Portuguese
  men-o-war washing up on east-facing beaches. Although the beach
  hazards statement will expire at noon, there still could be
  men-o-war washing up on beaches exposed to the wind. Continue to
  exercise caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water, especially along east-facing beaches. If
men-o-war are not found along the beach, they could still be out in
the water. Avoid making contact with men-o-war that have washed up
on beaches. 

&&

$$

Aydlett
385 
WHMY40 PGUM 280141
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
1141 AM ChST Mon Dec 28 2020

GUZ001>004-280945-
/O.EXP.PGUM.BH.S.0001.000000T0000Z-201228T0200Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-201229T0600Z/
Guam-Rota-Tinian-Saipan-
1141 AM ChST Mon Dec 28 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT NOON CHST TODAY...

* WHAT...Dangerous rip currents.

* WHERE...East facing reefs of the Marianas for the rip 
  currents.

* WHEN...High Rip Current Risk through Tuesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Continue to watch for Portueguese men-o-war along north and east
facing beaches. Do not touch men-o-war that have washed up. Also
be careful in the surrounding waters.

&&

$$

Stanko

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this beach hazards statement went out at Dec 25, 3:22 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 25, 3:22 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
722 AM ChST Sat Dec 26 2020

.Marianas Synopsis...
A dry trade-wind pattern remains firmly entrenched across the
Marianas with mostly clear skies seen around the area. Overnight
scatterometer data show gentle to moderate trades locally. Buoys show
seas of 5 to 7 feet locally with altimetry data showing seas reaching
up to between 8 and 9 feet farther east.

&&

.Discussion...
Compared to the deep moisture and convection seen throughout
Micronesia, the Marianas will see a standard dry trade-wind pattern
the next couple of weeks. Local weather will remain dominated by a
shallow layer of moisture with drier subsident air aloft ultimately
limiting deep convection. The primary rain producers will be the weak
trade-wind disturbances that bring periods of cloudier skies and
showers, the first of which is expected to arrive Sunday morning.
Based on latest models, have trimmed the extent of the wetter weather
with drying taking place Monday afternoon. Another disturbance still
shows up in the models around Thursday, but with QPF amounts
remaining small, have kept its effects limited to only an increase in
clouds. Concerning winds, trades will gradually increase beginning
tonight as high pressure builds in well to the north.

&&

.Marine...
Noting the gradually increasing trends in both seas and winds the
next 1-2 days, have extended the high risk of rip currents through
Tuesday afternoon. Winds will initially increase beginning tonight
with seas following suit Sunday and Sunday night. While seas are
currently expected to top out around 9 feet Monday, winds could
exceed the 22 kt threshold of becoming hazardous for small craft
operations Sunday. Additionally, surf calculations show surf staying
just below the 12 ft hazardous levels for east facing reefs for this
period of higher winds and seas. Wavewatch model shows a few pulses
of longer-period north swell reaching the area over the next week,
but they are also expected to stay rather small, topping out around
3 ft, only contributing to a 2-3 foot rise in surf along north/west
facing reefs early next week. Seas and winds will subside by midweek.

&&

.Eastern Micronesia and Chuuk...
Fresh trade winds can be seen across much of the region. An ITCZ
between 5N and 9N, stretches eastward from just west of Chuuk at 145E
thru the Date Line to near 175W, then turns east-southeastward to
beyond 160W. Two surface troughs embedded within the ITCZ are located
near 146E and 160E. An upper-level high near the northwestern
Marshall Islands at 11N162E will sustain divergent flow near Pohnpei
and Chuuk for the next couple of days.

Being enhanced by the divergent flow aloft, the heavier showers and
stronger thunderstorms have been flaring up along the ITCZ between
the two surface troughs. Expect this trend to continue near Chuuk
thru tonight, and near Pohnpei until later this evening. Farther
east, patchy showers and a few thunderstorms near the ITCZ will
continue to affect Kosrae thru Monday and Majuro thru Sunday. As the
ITCZ shifts westward over the next few days, its orientation should
allow drier trades to arrive at Majuro by Sunday evening. However,
Kosrae will be close enough to the ITCZ so that wet weather will stay
there thru Monday. Another fresh to strong trade-wind surge is
anticipated to arrive around late Sunday night or Monday morning.
This will displace the ITCZ farther south, which should let drier
trades to reach Pohnpei and Chuuk Sunday night, and Kosrae on Tuesday.
Near midweek, the ITCZ is going to gradually lift northward again
with increasing showers near Majuro by Tuesday, Kosrae, Pohnpei and
Chuuk near Wednesday.

Persistent trade-wind swell and wind waves along with fresh trades
are going to maintain hazardous conditions for small craft near Chuuk
thru tonight, Pohnpei thru this afternoon, and Majuro thru midweek
next week. In addition, trade-wind swell will prolong hazardous surf
on Kosrae at least thru midweek next week.

&&

.Western Micronesia for Yap and Koror...
A broad circulation remains southwest of Koror near 5N132E this
morning. Trade winds converging along the eastern periphery of this
circulation are triggering sporadic convection near the capital. A
large dome of upper-level high is just north of far western
Micronesia at 14N138E, supporting divergent winds above the area.

This convergence-induced convection is anticipated to remain near
Koror thru this evening. By early Sunday morning, surface ridging
currently over Yap should also promote fair conditions near Koror.
The leading element of an ITCZ, in the form of a surface trough
currently west of Chuuk near 5N145E is going to arrive at Yap and
Koror on Sunday evening. This element along with the ITCZ will bring
another round of unsettled weather most of next week. Modest seas of
5 to 7 feet are expected most of this coming week. The only exception
will be slightly higher seas of 6 to 8 feet near Yap on Monday.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through Tuesday afternoon for GUZ001>004.

Marianas Waters...None.
&&

Marianas: Aydlett
Micronesia: Chan

Nearby

Beach Hazards Statements in Guam, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.